Atrial Fibrillation

This community is for people with an interest in Atrial Fibrillation.

Members(109)
News(7)

afib

dennis

dennis -

United Kingdom - Fri, 18 Apr 2014

I'm 49 and get afib at least once a week lasting about 12 hours especially if i exercise it bounces from 65 beats to 140 sitting. 170 to 210 when exercising I've had this for 4 years done all the tests tried medication but it didn't seem to work Can someone HELP

Alert moderator

Replies (2)

philologus

philologus - Male

United Kingdom - Thu, 12 Mar 2015

After a month I decided that the crataegus was not having much effect so discontinued it.

My irregular heartbeat is a "regular irregular" heartbeat called bigeminy.

I have been to my GP numerous times in the last two years because my chest was hurting and I was getting out of breath easily. My left ankle and calf swelled up for a few days. I nearly blacked out a few times.

Each time I went, either to the GP or off in an ambulance to hospital, I was given an ECG and it showed that my heart was getting signals from all over the place.

I was given various tablets but had too many bad side effects from them until I was prescribed nebivolol a few weeks ago after having a serious issue while I was out walking my dog.

I was put on 2.5mg and, apart from diarrhoea, I was OK with this.

After another "serious issue" I went back to my GP and saw a trainee doctor - one who had qualified and had been working in a hospital environment but was now getting training as a GP. She had an ECG done and decided to sent me to an arrhythmia clinic to have some other tests including an echocardiogram.

I was shocked when I got the results. My left ventricle (LV) was hardly pumping any blood out. I was told that this was at the most serious level and life-threatening. From the information I have been given my LV is only working at 17% when it should be 60-65%.

The specialist said that he thought that I must have had a few undetected heart attacks and the scars were preventing my LV from working.

I was prescribed ramipril 5mg and given a 24 hr monitor to wear to see if anything could be detected from it.

I returned this the following day and got a phone call from the specialist a couple of days later to tell me that there were far too many "ectopics" and this might be why my LV was damaged.

He doubled my dosage of nebivolol to 5mg and said that he would arrange a scan to be done where a dye is introduced and a clearer picture of the damage to my LV will be possible.

I have a BP monitor at home and my BP is wildly irregular. One minute it is 197/117 with a pulse of 55 and ten minutes later it is 125/99 with a pulse rate of 45. My heart is getting so many signals that it just doesn't know when to beat and when not to.


My first question is this:-
Should I have had an ECHO much earlier? If I had, then this problem could have been nipped in the bud.
Is there a set protocol, or is it left to individual GPs to decide whether an ECHO is done?

My second question is:- Where do we go from here? What treatments etc can I expect to be offered and what is their efficacy?

Alert moderator

philologus

philologus - Male

United Kingdom - Fri, 18 Apr 2014

I'm 68 and started getting AF when I took Tramadol for a few months. I stopped the Tramadol but the AF has continued. I got stuff from my GP but I am very sensitive to just about everything he gives me.
I did some research to find a "natural" product that might help and ended up with some Crataegus which is based on Hawthorn.

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3249900/

I have been using it for a week and have noticed a difference already.
I know that these types of remedies don't work for everyone so I am not advocating the use of it - just giving my own experience.

I order mine from Jan De Vreis healthcare in Troon, Scotland.
I emailed Jan and asked for advice and he said that he felt that Crataegus might help me. I would advise that you do the same before using it.
http://www.jandevrieshealth.co.uk/
I
hope this helps you.

Alert moderator

Do you have anything to add?

Sign in

If you want to start or participate in a discussion, you'll need to create an account or log in first.

Log in Create account